Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 243, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 19, 2020, 10:49 PM MDT for Cherry County, Hooker County, Thomas County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 10:49 PM MDT (04:49 UTC)
- Expired
- Jul 19, 2020, 11:30 PM MDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cherry County, NE, Hooker County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 40 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 11:06 PM MDT | TSTM WND GST 60 | 7 Se Mullen, NE | LARGE BRANCHES, GREATER THAN 1 INCH, DOWN. HEAVY RAIN OF 1.4 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 4:06 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.5
The text
As transmitted.
750
WUUS53 KLBF 200449
SVRLBF
NEC031-091-171-200530-
/O.NEW.KLBF.SV.W.0243.200720T0449Z-200720T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1149 PM CDT Sun Jul 19 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
South central Cherry County in north central Nebraska...
Northeastern Hooker County in west central Nebraska...
Northwestern Thomas County in north central Nebraska...
* Until 1230 AM CDT/1130 PM MDT/.
* At 1149 PM CDT/1049 PM MDT/, a severe thunderstorm was located over
Mullen, moving southeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near...
Seneca around 1115 PM MDT.
Other locations impacted by this severe thunderstorm include Hecla
and Kelso.
This includes the following highways...
Highway 2 between mile markers 175 and 199.
Highway 97 between mile markers 56 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4193 10127 4218 10120 4212 10072 4183 10085
TIME...MOT...LOC 0449Z 304DEG 21KT 4205 10106
HAIL...1.00IN
WIND...70MPH
$$
TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:43 PM MDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 19, 5:43 PM MDT, 5 hours 6 minutes before
Area Forecast Discussion National Weather Service North Platte NE 643 PM CDT Sun Jul 19 2020 .SHORT TERM...(This evening through Monday night) Issued at 302 PM CDT Sun Jul 19 2020 The main forecast challenges through early week are thunder chances, including severe potential. A warm front is bisecting the forecast area today and will likely hang around through tomorrow, which will help provide forcing for thunderstorms. Synopsis/Today... As of 19z, southwest Nebraska was primarily in southeast surface flow while the northern Sandhills were east to light northeasterly. Significant moisture pooling was also occurring in the Platte River Valley with dew points reaching the mid 60s. Scattered rain showers traversed far northern Nebraska since this morning, while bouts of clearing were experienced in the south. This evening and tonight... Expecting some convective initiation in the panhandle sometime around 23z near the surface low and possibly along the warm front into the southern Sandhills. Early development will likely be isolated to scattered in nature, with the capability of growing into supercells. RAP mesoanalysis indicates ample instability south of the front and decent deep layer shear to the north. However, shear may increase this evening across the south as a weak shortwave works off the Rockies. Forecast soundings indicate veering winds in the lowest 3km and CAPE originating above the mixed layer. Hail will probably be the bigger threat while convective mode is still discrete. This also presents a non-zero tornado threat, primarily in the far western zones. Toward sunset, cloud layer winds become more aligned with the boundary orientation, and cells become cold pool dominated as they progress eastward. While shear may still be borderline for an organized widespread MCS, most CAMs are suggesting at least a couple clusters or mini complexes. Thinking wind and heavy rain will be the bigger threats in the latter stages, especially as DCAPE values remain above 1000 j/kg and PWATs near 90%ile of climo. Made little change to previous forecast regarding min temps with upper 50s northwest to lower 60s elsewhere. Monday and Monday night... The surface low slowly meanders across the High Plains, dragging the warm/quasi-stationary front with it. Fairly significant discrepancies exist in the short range solutions regarding precipitation chances during the day. Certainly can't rule out scattered activity, similar to the far north experienced today, with the front providing forcing and abundant moisture still in play. Not expecting widespread activity early on, in the wake of tonight's anticipated storms and instability being at a relative minimum. Later in the afternoon and evening, when the atmosphere has time to rejuvenate, most of the thunderstorms should redevelop. Deep layer shear will be marginal, on the order of 30 kts, while mid level lapse rates barely push 7C/km. The strongest forcing will be confined to western Neb near the sfc low and where the greatest low level upslope flow takes place. Although severe parameters don't appear great, agree with SPC analysis that some potential still exists. Max temps were lowered a smidge to lower 80s north and mid 80s south to account for weak CAA at H85 and potential cloud cover. .LONG TERM...(Tuesday through Sunday) Issued at 302 PM CDT Sun Jul 19 2020 Tuesday and beyond... Broad northwest flow transitions to southwest this week as the upper ridge regains strength over the southern and central Plains. Closer to the surface, the thermal ridge returns to the High Plains with strong southerly flow and H85 temps approaching 30C. So after a brief retrieve from the summer scorcher, highs should reach the mid/upper 90s once again to round out the week. The highest precip chances exist early in the week during the upper ridge transition and with a surface front in the vicinity. The next best potential comes closer to the weekend with a weak cool front or surface trough passage. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 642 PM CDT Sun Jul 19 2020 Thunderstorms will begin to move into western and southwest Nebraska this evening. Confidence is high enough that they have been included in the LBF and VTN TAF's. Thunderstorms should clear out of the area after midnight with stratus expected to develop behind the thunderstorm activity. Probability is fairly high that IFR conditions will occur across portions of southwest Nebraska including the LBF TAF. Farther north ceilings are expected to be a bit higher with MVFR conditions expected across northern Nebraska including the VTN TAF. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Meltzer/Taylor
Hazardous weather outlook, Jul 19, 2:20 PM MDT, 8 hours 29 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 320 PM CDT Sun Jul 19 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-202030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 320 PM CDT Sun Jul 19 2020 /220 PM MDT Sun Jul 19 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated to scattered thunderstorm development is expected this evening. This greatest threat for severe weather is generally along and west of a line from Merriman to Broken Bow. Large hail, damaging winds and heavy rainfall will be the main hazards. Localized minor flooding is possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Thunderstorms are possible Monday through Thursday. There is a risk for a few severe thunderstorms Monday, especially across northwest Nebraska. Later outlooks will evaluate the threat for severe storms the remainder of the week. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to relay any severe weather report to the National Weather Service in North Platte. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
In the hours before
Special weather statement, Jul 19, 9:16 PM MDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service North Platte NE 916 PM MDT Sun Jul 19 2020 NEZ004-094-200345- Sheridan-Western Cherry- 916 PM MDT Sun Jul 19 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES... At 916 PM MDT, a strong thunderstorm was located near Batesland, or 17 miles north of Gordon, moving southeast at 35 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Merriman, Hoover Lake, Irwin, Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife Management Area and Bayonne. This includes the following highways... Highway 20 between mile markers 109 and 141. Highway 61 between mile markers 224 and 231. LAT...LON 4300 10171 4293 10158 4271 10210 4300 10227 TIME...MOT...LOC 0316Z 327DEG 30KT 4305 10208 Taylor
Special weather statement, Jul 19, 9:28 PM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service North Platte NE 928 PM MDT Sun Jul 19 2020 NEZ004-094-200400- Sheridan NE-Western Cherry NE- 928 PM MDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 1000 PM MDT... At 928 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles north of Ashby, or 36 miles south of Gordon, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Big Hill, Dipping Vat Meadow and Mother Lake. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for the Panhandle of and north central Nebraska. LAT...LON 4212 10214 4238 10214 4248 10176 4213 10176 TIME...MOT...LOC 0328Z 253DEG 11KT 4230 10198 Snively
Special weather statement, Jul 19, 9:53 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
953 PM MDT Sun Jul 19 2020
NEZ094-200445-
Western Cherry NE-
953 PM MDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY COUNTY UNTIL
1045 PM MDT...
At 952 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Ashby, or 41 miles west of Mullen, moving east at
15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Whitman Road crossing the North Branch of the Middle Loup River,
Dipping Vat Meadow and Mother Lake.
This includes Highway 61 between mile markers 167 and 182.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Nebraska.
LAT...LON 4216 10202 4229 10203 4235 10194 4231 10147
4210 10150 4211 10191
TIME...MOT...LOC 0352Z 276DEG 14KT 4220 10183
SnivelySpecial weather statement, Jul 19, 10:11 PM MDT, 38 minutes before
Special Weather Statement National Weather Service North Platte NE 1111 PM CDT Sun Jul 19 2020 NEZ005-006-008-200500- Brown NE-Eastern Cherry NE-Keya Paha NE- 1111 PM CDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY...NORTHERN BROWN AND WESTERN KEYA PAHA COUNTIES UNTIL MIDNIGHT CDT... At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Johnstown, or 17 miles northwest of Ainsworth, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ainsworth, Johnstown, Wood Lake and Moon Lake. This includes Highway 20 between mile markers 213 and 244. A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Nebraska. LAT...LON 4271 10037 4282 10011 4246 9972 4228 10013 TIME...MOT...LOC 0411Z 324DEG 19KT 4265 10018 Taylor
Special weather statement, Jul 19, 10:15 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
1115 PM CDT Sun Jul 19 2020
NEZ059-200445-
Lincoln-
1115 PM CDT Sun Jul 19 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LINCOLN COUNTY...
At 1114 PM CDT, a strong thunderstorm was located near Maxwell, or 12
miles southeast of North Platte, moving east at 30 mph.
Wind gusts up to 50 mph are possible near the storm and areas
surrounding the storm due to outflow from the storm.
Locations impacted include...
North Platte, Brady, Maxwell, Wellfleet, Lake Maloney State
Recreation Area, North Platte Airport, Keith, Cottonwood Canyon State
Wildlife Management Area, Hansen Memorial Reserve State Wildlife
Management Area, Jeffrey Canyon State Wildlife Management Area,
Vroman and Somerset.
This includes the following highways...
Highway 97 near mile marker 1.
Interstate 80 in Nebraska between mile markers 173 and 207.
Highway 83 between mile markers 54 and 88.
LAT...LON 4072 10088 4121 10084 4121 10023 4105 10024
4104 10023 4071 10022
TIME...MOT...LOC 0414Z 264DEG 25KT 4104 10056
TaylorSpecial weather statement, Jul 19, 10:39 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
1139 PM CDT Sun Jul 19 2020
NEZ023>025-094-200515-
Hooker-Grant-Western Cherry-Thomas-
1139 PM CDT Sun Jul 19 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHERRY...EASTERN
GRANT...HOOKER AND NORTHWESTERN THOMAS COUNTIES...
At 1139 PM CDT/1039 PM MDT/, a strong thunderstorm was located 8
miles west of Mullen, moving southeast at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mullen, Seneca, Whitman, Carr Lake, Highway 97 crossing the Dismal
River, Hire, Cogill Lake, Hecla, Kelso and Weir.
This includes the following highways...
Highway 2 between mile markers 155 and 202.
Highway 97 between mile markers 48 and 82.
LAT...LON 4217 10161 4226 10101 4189 10060 4177 10105
4176 10160
TIME...MOT...LOC 0439Z 332DEG 25KT 4206 10121
TaylorThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:23 PM MDT | Special Weather Statement | LBF | McPherson | 52 min |
| Jul 19, 6:25 PM MDT | Special Weather Statement | LBF | Keith | 50 min |
| Jul 19, 6:38 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Logan, McPherson, Thomas | 52 min |
| Jul 19, 6:47 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 43 min |
| Jul 19, 6:53 PM MDT | Special Weather Statement | LBF | Garden | 52 min |
| Jul 19, 7:14 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith | 46 min |
| Jul 19, 7:18 PM MDT | Tornado Warning | LBF | McPherson | 33 min |
| Jul 19, 7:19 PM MDT | Special Weather Statement | LBF | Keya Paha | 41 min |
| Jul 19, 7:30 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 45 min |
| Jul 19, 7:34 PM MDT | Special Weather Statement | LBF | Garden | 41 min |
| Jul 19, 7:35 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln, McPherson | 40 min |
| Jul 19, 7:40 PM MDT | Areal Flood Advisory | LBF | Garden, Keith | 3 hr |
| Jul 19, 8:00 PM MDT | Special Weather Statement | LBF | Boyd, Rock | 45 min |
| Jul 19, 8:12 PM MDT | Special Weather Statement | LBF | Sheridan | 33 min |
| Jul 19, 8:14 PM MDT | Special Weather Statement | LBF | Sheridan | 31 min |
| Jul 19, 8:25 PM MDT | Special Weather Statement | LBF | Lincoln | 35 min |
| Jul 19, 8:29 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 46 min |
| Jul 19, 8:44 PM MDT | Special Weather Statement | LBF | Sheridan | 31 min |
| Jul 19, 9:28 PM MDT | Special Weather Statement | LBF | Sheridan | 32 min |
| Jul 19, 9:46 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 44 min |
| Jul 19, 9:53 PM MDT | Special Weather Statement | LBF | Grant | 52 min |
| Jul 19, 10:11 PM MDT | Special Weather Statement | LBF | Brown | 49 min |
| Jul 19, 10:15 PM MDT | Special Weather Statement | LBF | Lincoln | 30 min |
| Jul 19, 10:39 PM MDT | Special Weather Statement | LBF | Hooker | 36 min |
| Jul 19, 11:09 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Logan, McPherson, Thomas | 51 min |
| Jul 19, 11:16 PM MDT | Special Weather Statement | LBF | Brown | 29 min |
| Jul 19, 11:47 PM MDT | Special Weather Statement | LBF | Loup | 43 min |
| Jul 19, 11:57 PM MDT | Special Weather Statement | LBF | Keya Paha | 48 min |
| Jul 20, 12:33 AM MDT | Special Weather Statement | LBF | Garfield | 42 min |
| Jul 20, 12:34 AM MDT | Special Weather Statement | LBF | Rock | 41 min |
| Jul 20, 1:01 AM MDT | Special Weather Statement | LBF | Loup | 44 min |
| Jul 20, 1:17 AM MDT | Special Weather Statement | LBF | Wheeler | 28 min |
| Jul 20, 1:50 AM MDT | Areal Flood Advisory | LBF | Holt, Rock | 3 hr |
| Jul 20, 1:47 PM MDT | Special Weather Statement | LBF | Keith | 43 min |
| Jul 20, 2:46 PM MDT | Special Weather Statement | LBF | McPherson | 29 min |
| Jul 20, 2:57 PM MDT | Special Weather Statement | LBF | McPherson | 33 min |
| Jul 20, 2:59 PM MDT | Special Weather Statement | LBF | Arthur | 31 min |
| Jul 20, 3:05 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Lincoln, McPherson | 40 min |
| Jul 20, 3:12 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 48 min |
| Jul 20, 3:17 PM MDT | Severe Thunderstorm Warning | LBF | Arthur | 43 min |
| Jul 20, 3:29 PM MDT | Special Weather Statement | LBF | Hooker, McPherson | 31 min |
| Jul 20, 3:49 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Lincoln, McPherson | 41 min |
| Jul 20, 3:55 PM MDT | Severe Thunderstorm Warning | LBF | Hooker | 50 min |
| Jul 20, 3:59 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 46 min |
| Jul 20, 4:01 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 44 min |
| Jul 20, 4:17 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 28 min |
| Jul 20, 4:19 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 41 min |
| Jul 20, 4:45 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Keith, McPherson | 45 min |
| Jul 20, 4:51 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 39 min |
| Jul 20, 5:03 PM MDT | Areal Flood Advisory | LBF | Keith, Lincoln | 3 hr |
| Jul 20, 5:04 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 25 min |
| Jul 20, 5:27 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 48 min |
| Jul 20, 5:32 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 43 min |
| Jul 20, 5:33 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 42 min |
| Jul 20, 5:35 PM MDT | Special Weather Statement | LBF | Sheridan | 40 min |
| Jul 20, 5:54 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 51 min |
| Jul 20, 5:55 PM MDT | Special Weather Statement | LBF | Grant | 35 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.